Feeling Dissappointed: Diagnosed May 2018 GCA and... - PMRGCAuk

PMRGCAuk
11,265 members20,514 posts

Feeling Dissappointed

Cairn
Cairn

Diagnosed May 2018 GCA and put on 60mg prednisolone to be reduced monthly. Really have not been feeling at all well and thought as I reduced steroids it would make a difference. Two weeks after first reduction to 50mg started to feel those strange headaches a little but chose to ignore. Thought it was just a hick up. What with the hot weather and all the swelling I am experiencing. Last week reduced again to 40mg but this week not feeling at all well. The horrible spikey headaches are really getting a bind and the vision is becoming blurry. Bit the bullet and rang the hospital helpline. My goodness they moved quickly. I had two telephone calls one from the nurse and one from one of the consultants. Trouble I have been shot back up to 60mgs at the moment and am due a blood test tomorrow. Back to square one again. So will start again.

12 Replies
oldestnewest

It's good your medical team is so on the ball. I know it's a real bummer having to go back to a high level of pred. Just hold onto the thought that it is saving your eyesight, and may also be saving you from stroke. Next time you reduce don't continue if renewed symptoms don't resolve in a couple of days. And maybe 5 mg every two weeks instead of 10 every month would be a bit easier on your system? I know people who have been through the GCA mill will be able to offer more helpful advice and support. Hope your symptoms have gone away now?

DorsetLady
DorsetLadyPMRGCAuk volunteer

Hi,

Lesson learnt for all concerned hopefully.

Don't ever reduce if not feeling okay. Plus as HeronNS says a bit slower taper would be better, early days -apart from initial drop from 80mg to 60mg after 2 weeks (long story) - I reduced 5mg every 3 or 4 weeks depending on whether I felt okay and bloods backed that up!

Better to have side effects than risk your sight or start the yo-yoing trend! Wish doctors would realise!

Good luck this time around.

Hidden
Hidden

Ohhhh Cairn, I'm so sorry... I have been where you are, a couple of times now. It is soon frustrating and disappointing! I was diagnosed with GCA & PMR in November 2017. Started on 40mg, increased to 60mg and felt good; until the effects of the steroids mixed with the symptoms of two illnesses, topped with withdrawal symptoms from reducing (too quickly) down to 40 mg. I thought I would die. I didn't! : ) I had to go on 80 mg to get same relief I had been getting at 60 and had to start tapering down all over again!

It sucks. Just when you think it's safe to go back in the water... *music from Jaws plays in the background*

They tell me I'm still new at this, which I am... You were May 2018? I'm sorry to say, you probably have a long road ahead of you and much to learn. All of our journeys are different and I hope your is smooth and fast, I really do... but try not to let the disappointments get you down, (Do as I say, not as I do!!!!!) as there will most likely be other disappointments!

I knew I was going to use this quote today, but thought I'd be using it on myself!!!

“Pour yourself a drink, put on some lipstick, and pull yourself together.” ~ Elizabeth Taylor

Trouble is I have never felt good since being diagnosed. I just felt a bit better than when I was rushed into hospital - I thought I was dying. I think I would get better like you do after the flu. I have been unwell since January and quite frankly feel a tad fed up with it all. Walking down my 80 ft garden is a mammoth task. Perhaps I am not on enough steroids. I have to go blood testing tomorrow first thing and they will let me know by 11 how the bloods are.

PMRpro
PMRproAmbassador

You have a good team!

Wait and see what they say - but you may need a bit more and for a bit longer to get things under control before you reduce next time. It will be OK - be patient and REST! You have a serious systemic illness and it takes time to sort out.

Poor you! Try to turn your feelings of disappointment into feelings of safety and security. You have a great medical team, the time wasn’t right just yet. You’ll get there. Take care of yourself and no steroid fuelled rushing around, it’s not real energy.

Hang in there Cairn, you're being looked after well,

Hidden
Hidden

Glad you got swift response. Eyesight so precious. Hang in there.

I really feel for you Cairn but you are possibly too early for such reductions. I know it's hard, I've been where you are, as have many on here. As others have said already..if your symptoms start to return do not continue with the reduction. It sounds like you have a good helpline. Patience is everything. Good luck.

Do you feel better back up to 60mg? If so then the taper was too fast, or you weren't ready for it at all. Good Luck

Hi Cairn, sorry you are feeling so unwell. Many of us here know exactly how you are feeling. I am impressed with your backup medical team. The fact you have a hospital help line is incredible. No such luck for me, and I wonder how many other people in this forum have access to a hospital help line. Would love to know if this is usual for GCA sufferers, do to the serious nature of the disease.

Keep your chin up Cairn, you will come through this, as many more have.

Annie 1001

Cairn
Cairn
in reply to Annie1001

The Consultant rang me bag this morning. The good news being that markers and haemoglobin all well within normal limits. He put the headaches etc down to the heatwave. However I am due to see him in a couple of weeks and he has promised to give me some help to handle this disease. I am currently back on 60mg for 2 weeks dropping to 50 mg and again the same to 40mg to get back where I was. I really trust this man. He cares and his staff love him. Bit of a rebel I think. But he has a wonderful caring team. I am lucky. Thank you all also for your support. I still feel very unwell but I will not let this disease beat me.

You may also like...